Ohio, 2007

Damaging Wind in Ohio, August 24, 2007

August 24, 2007 · NWS CLE · 1 event in 1 county or zone

A weak cold front moved through the Great Lakes region during the afternoon and evening hours of the 24th. Ahead of this cold front thunderstorms developed, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A weak cold front moved through the Great Lakes region during the afternoon and evening hours of the 24th. Ahead of this cold front thunderstorms developed, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 24, 2:58 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 24, 2:58 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
358 PM EDT FRI AUG 24 2007

.SYNOPSIS...
WARM MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE DURING THE REST
OF TODAY. HOWEVER A COLD FRONT ACROSS THE CENTRAL GREAT LAKES...
WILL SWEEP ACROSS THE AREA THROUGH THE DAY SATURDAY. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT ON SUNDAY AND LINGER OVER THE AREA
INTO EARLY NEXT WEEK. ANOTHER COLD FRONT FORECAST TO MOVE THROUGH
NEXT THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LATEST VIS SAT SHOWING SOME SCATTERED CU TRYING TO DEVELOP ACROSS
THE AREA THIS AFTERNOON. HOWEVER...DECENT MID LEVEL CAP HAS HELPED
TO KEEP THINGS RATHER QUIET SO FAR THIS AFTERNOON. FOR THIS
EVENING AND INTO TONIGHT...WENT CHC POPS ACROSS EASTERN HALF OF
FORECAST AREA IN THE EVENT THAT SOME SHOWERS/TSTMS DO DEVELOPING
ACROSS THE EAST. FOR CENTRAL AND WESTERN AREAS...INCREASED POPS
THIS EVENING. WATER VAPOR SHOWING SOME INCREASED DEVELOPMENT
ACROSS MO IN ASSOCIATION WITH DISTURBANCE....AND EXTENDING LINE INTO
IL/IN. WITH THAT...MENTIONED LIKELY POPS ACROSS NW ZONES
OVERNIGHT...AND WITH MODERATE RISK ACROSS NW OH ALSO MENTIONED
LARGE HAIL AND DAMAGING WIND POSSIBILITY IN FCST. BOTH NAM AND GFS
IN REASONABLE AGREEMENT KEEPING BULK OF ACTIVITY ALONG FRONT.

IN REGARDS TO FLOOD WATCH...EXTENDED THE WATCH UNTIL NOON
TOMORROW. WITH RAINFALL POSSIBILITY TONIGHT DID NOT WANT TO ALLOW
FOR WATCH TO EXPIRE THIS AFTERNOON. ALSO...WITH GROUND BEING
SATURATED AND SOME AREAS STILL DEALING WITH RECEDING FLOOD WATERS
ANY ADDITIONAL RAINFALL WOULD QUICKLY BRING BACK FLOODING THREATS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
MODELS IN FAIRLY GOOD AGREEMENT BRINGING COLD FRONT THROUGH THE
AREA TOMORROW. KEPT CHC TO LIKELY POPS ACROSS THE AREA THROUGH THE
DAY TOMORROW...BUT DID KEEP CHC POPS ACROSS THE FAR EAST UNTIL
LATE IN THE AFTERNOON AND EVENING. WITH FRONT EXPECTED TO CROSS
THROUGH THE AREA DURING THE AFTERNOON...ALLOWING FOR TEMPS TO COME
UP A BIT ABOVE GUIDANCE ACROSS THE CENTRAL AND EASTERN AREAS. COLD
FRONT FINALLY MOVES THROUGH THE AREA SAT AND HIGH PRESS BEGINS
BUILDING IN FOR SUNDAY.

HIGH PRESS EXPECTED TO BUILD INTO THE GREAT LAKES ALLOWING FOR
MUCH DRIER CONDITIONS AND COOLER TEMPS ON SUNDAY. MAV GUIDANCE
LOOKING REASONABLE WITH 70S ACROSS THE AREA SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS IN GOOD AGREEMENT SHOWING HIGH PRESSURE BUILDING ACROSS
THE GREAT LAKES AND THEN MOVING EAST INTO NEW YORK AND NEW ENGLAND
THROUGH MONDAY. HIGH WILL CONTINUE RIDGING INTO THE AREA THROUGH
TUESDAY...THEN ATTENTION WILL SHIFT TOWARDS AN APPROACHING COLD
FRONT ACROSS THE PLAINS STATES BY LATE TUESDAY INTO WEDNESDAY.
ECMWF...GFS..AND DGEX IN FAIRLY GOOD AGREEMENT WITH COLD FRONT
MOVING THROUGH ON WED...BUT GFS STILL CONTINUING TO BE FASTER THAN
OTHER MODELS. WITH THAT MAINTAINED CHC POPS THROUGH WED AND WED
NIGHT TIME FRAME IN FORECAST. KEPT SOME CHANCE POPS FOR THU WITH
FRONT MOVING THROUGH...BUT THINKING AT THIS TIME WOULD BE THAT ANY
ACTIVITY IN THE AREA WOULD BE MORE CONFINED TO THE MORNING
HOURS...THEN HIGH PRESSURE BUILDING IN FOR THE AFTERNOON AND
EVENING. ANOTHER LARGE AREA OF HIGH PRESSURE TO BUILD IN FOR THE
END OF THE PERIOD.

LOOKS LIKE TEMPS THROUGH THE PERIOD WILL GRADUALLY WARM UP ON MONDAY
AND TUESDAY AS FLOW TURNS FROM NORTHEASTERLY WITH THE HIGH INFLUENCE
TO BECOMING MORE SOUTHERLY AS THE COLD FRONT APPROACHES FOR MIDWEEK.
AT THIS TIME HAVE TEMPS WARMING UP WELL ON TUESDAY WITH AROUND +18C
H850 TEMPS. FOR WEDNESDAY...EXPECTING COLD FRONT TO STILL REMAIN
NORTH OF THE AREA...SO TRENDED A BIT ABOVE THE MEX GUIDANCE TO
PROTECT FOR WARMING AHEAD OF THE FRONT. AT SAME TIME...WITH THE CHC
FOR SHOWERS AND TSTMS AROUND TEMPS MAY WIND UP A BIT COOLER. AT ANY
RATE THINKING GOING A FEW ABOVE CURRENT GUIDANCE WILL BE REASONABLE
TREND.

BEHIND COLD FRONT MODELS AVERAGING H850 TEMPS AROUND +12C OR SO LATE
IN THE WEEK. AS HIGH PRESSURE BUILDS IN TEMPS WILL TREND A FEW EACH
DAY FROM THU INTO FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED TRAINING CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO MOVE
EAST FROM ILLINOIS INTO NORTHERN OHIO...LAKE ERIE...AND POSSIBLY
NORTHWEST PENNSYLVANIA THROUGH THE MORNING HOURS. SOME SCATTERED
CONVECTION MAY DEVELOP SOUTH OF THE LAKE SHORE AREAS BUT I WILL
LEAVE IT OUT OF THOSE TAFS FOR NOW SINCE IT MAY BE SO WIDELY
SCATTERED AND THEY MAY QUICKLY DISSIPATE AFTER FORMATION.

WINDS WILL CONTINUE FROM THE SOUTH THROUGH THE 24 HOUR FORECAST
PERIOD AT AROUND 10 KNOTS.

OUTLOOK SATURDAY THROUGH MONDAY...COLD FRONT FORECAST TO MOVE
THROUGH OHIO AND PENNSYLVANIA ON SATURDAY. SHOWERS AND
THUNDERSTORMS WITH LOCALLY REDUCED CIGS AND VSBYS CAN BE EXPECTED
ON SATURDAY WITH SIGNIFICANT IMPROVEMENT TO VFR CONDS BY SUNDAY.
GENERALLY FAVORABLE CONDITIONS WILL REMAIN THROUGH EARLY NEXT
WEEK.

&&

.MARINE...
WINDS PRIMARILY FROM SOUTH TO SOUTHWEST TONIGHT IN
ADVANCE APPROACHING COLD FRONT. SHOWERS AND THUNDERSTORMS BECOMING
MORE WIDESPREAD OVER THE LAKE OVERNIGHT WITH ACTIVITY GRADUALLY
DIMINISHING SATURDAY AFTERNOON AFTER FRONT MOVES THROUGH. HIGH
WINDS AND WAVES CAN BE EXPECTED WITH SOME OF THE STRONGER
THUNDERSTORMS. MAY COME CLOSE TO SMALL CRAFT ADVISORY FOR WINDS
APPROACHING 15 TO 25 KNOTS NEAR FRONT TOMORROW. WINDS THEN SHIFT
WEST TO NORTHWEST BEHIND FRONT. WIND AND WAVE SHOULD DIMINISH FOR
SUNDAY WITH HIGH PRESSURE BUILDING IN. SOUTHERLY FLOW RETURNS
EARLY NEXT WEEK AS THE HIGH WILL BE EAST OF THE LAKES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ003-006>009-
     017>019.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...REL
MARINE...RANDEL
Hazardous weather outlook, Aug 24, 3:28 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
428 PM EDT FRI AUG 24 2007

LEZ144>149-164>169-OHZ010>014-020>023-027>033-036>038-047-089-
PAZ001>003-252030-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LORAIN-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-
KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
428 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD BECOME SEVERE. DAMAGING WIND IS EXPECTED TO BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD BECOME SEVERE
ON SATURDAY. HAIL AND STRONG WINDS ARE THE PRIMARY THREAT. HEAVY
RAIN IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

OHZ009-018-019-252030-
ERIE OH-SENECA-HURON-
428 PM EDT FRI AUG 24 2007

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FLOOD WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA EARLY TONIGHT. THE STORMS MAY PRODUCE DAMAGING WINDS AND MORE
TORRENTIAL RAIN. WITH SATURATED GROUND... RUNOFF FROM STORMS WILL
BE QUICK AND CAUSE MORE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FLOOD WATCH WHICH IS IN
EFFECT THROUGH SATURDAY MORNING.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD BECOME SEVERE
ON SATURDAY. HAIL...STRONG WINDS...AND HEAVY RAIN ARE THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ003-006>008-017-252030-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-
428 PM EDT FRI AUG 24 2007

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   SEVERE THUNDERSTORM WATCH

THUNDERSTORMS WILL MOVE ACROSS NORTHWEST OHIO THIS EVENING AND
TONIGHT. THE STORMS MAY PRODUCE DAMAGING WINDS AND MORE
TORRENTIAL RAIN. WITH SATURATED GROUND... RUNOFF FROM STORMS WILL
BE QUICK AND CAUSE MORE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FLOOD WATCH WHICH IS IN
EFFECT THROUGH SATURDAY MORNING.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD BECOME SEVERE
ON SATURDAY. HAIL...STRONG WINDS...AND HEAVY RAIN ARE THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ142-143-162-163-252030-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
428 PM EDT FRI AUG 24 2007

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR THE WESTERN THIRD OF LAKE ERIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE SEVERE THUNDERSTORM
WATCH.

THUNDERSTORMS WILL MOVE ACROSS LAKE ERIE TONIGHT. SOME OF THESE
STORMS MAY BE SEVERE ESPECIALLY ACROSS WESTERN LAKE ERIE WITH
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD BECOME SEVERE
ON SATURDAY. HAIL AND STRONG WINDS ARE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 24, 4:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
553 PM EDT FRI AUG 24 2007

OHZ003-006>008-242300-
LUCAS-WOOD-OTTAWA-SANDUSKY-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT
553 PM EDT FRI AUG 24 2007

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS NORTHWEST OHIO
EARLY THIS EVENING. THE STORMS WILL REACH WESTERN LUCAS COUNTY
AROUND 630 PM AND THE TOLEDO AREA AROUND 645 PM AND BOWLING GREEN
AROUND 7 PM. THE STORMS WILL LIKELY CONTAIN STRONG TO DAMAGING
WINDS... AS WELL AS SMALL HAIL AND HEAVY DOWNPOURS. A SEVERE
THUNDERSTORM WATCH AND A FLOOD WATCH REMAIN IN EFFECT.

KOSARIK

The radar

The Detroit radar (KDTX), 111 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
August 24, 5:40 PM EST to 5:58 PM EST
Where
Lucas County, West Toledo to Pt Place
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.700, -83.570

As severe thunderstorms moved through the area, trees, large limbs and power lines were reported down from West Toledo to Point Place. Trained spotters estimated wind gusts to be between 55 and 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57956.